West Virginia, 2008Tornado in West Virginia, July 30, 2008
July 30, 2008 · NWS PBZ · 1 event in 1 county or zone
Scattered severe thunderstorms developed along a cold front moving across western Pennsylvania, northern West Virginia, and Garrett county Maryland. One of these severe storms produced a relatively long lived EF0 tornado in Fayette county Pennsylvania, which then moved across Preston county West Virginia, and Garrett county Maryland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms developed along a cold front moving across western Pennsylvania, northern West Virginia, and Garrett county Maryland. One of these severe storms produced a relatively long lived EF0 tornado in Fayette county Pennsylvania, which then moved across Preston county West Virginia, and Garrett county Maryland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 30, 2:20 PM EST, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 30, 2:20 PM EST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT WED JUL 30 2008
.SYNOPSIS...
HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA LATER ON THURSDAY
AND END THE CHANCE FOR SHOWERS UNTIL THE WEEKEND. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AT THAT TIME WITH SOME CROSSING
DISTURBANCES. OTHERWISE DRY WEATHER MAY BE EXPECTED UNTIL NEXT
WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
A COLD FRONT WILL PUSH ACROSS THE DISTRICT THIS EVENING BRINGING
SCATTERED SHOWERS AND THUNDERSTORMS. SHOWERS WILL DIMINISH QUICKLY
IN THE WAKE OF THE FRONT LATER TONIGHT, HOWEVER, A WEAK SECONDARY
FRONT WILL MAINTAIN THE SLIGHT CHANCE FOR PRECIP ON THURSDAY.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
DRY WEATHER UNDER HIGH PRESSURE MAY BE EXPECTED UNTIL A PROJECTED SHORTWAVE
IN DEVELOPING NORTHWEST FLOW APPROACHES THE REGION ON SATURDAY.
GIVEN MODEL INCONSISTENCY, WILL COVER THIS POTENTIAL WITH ONLY
SLIGHT NUMBERS THIS ISSUANCE. TEMPERATURES WILL GRADUALLY WARM ABOVE
SEASONAL NORMALS THROUGH THE SHORT TERM AS RIDGE BUILDS FROM THE
WEST.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
DRY WEATHER IS FORECAST SATURDAY NIGHT THROUGH MONDAY UNDER SURFACE
HIGH PRESSURE. MODELS CONTINUE TO HINT AT A FRONTAL BOUNDARY MOVING
SOUTHWARD INTO THE UPPER OHIO VALLEY REGION TUESDAY AND WEDNESDAY.
KEPT SMALL POPS FOR SHOWERS AND THUNDERSTORMS FROM LATE MONDAY NIGHT
INTO WEDNESDAY.
UPPER RIDGE MAKES SLOW EASTWARD PROGRESS INTO THE LOWER OHIO VALLEY
EARLY NEXT WEEK...BUT LATEST MODEL RUNS FLATTEN RIDGE SIGNIFICANTLY
BY MIDWEEK. STILL EXPECT TEMPERATURES TO BE A FEW DEGREES ABOVE
NORMAL FOR THE EXTENDED PERIOD.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
FORECAST AREA THIS AFTERNOON AS A LOW PRESSURE TROUGH SWINGS
EASTWARD. ABUNDANT LOW LEVEL MOISTURE WILL AID IN THE GENERATION OF
HEAVY RAIN...WITH VISIBILITIES REDUCED TO LESS THAN 3SM IN
PRECIPITATION AND FOG AT SOME LOCATIONS THIS AFTERNOON.
SCATTERED STORMS SHOULD BE EAST OF OUR TERMINALS BY EARLY EVENING.
VFR CONDITIONS SHOULD PREVAIL EARLY TONIGHT...BUT IFR/MVFR
VISIBILITIES IN AREAS OF FOG ARE EXPECTED MAINLY AFTER 08Z TONIGHT.
PRIMARILY VFR CONDITIONS ARE FORECAST FOR THURSDAY AND FRIDAY AS
WEAK HIGH PRESSURE BUILDS OVER THE REGION. THE NEXT SYSTEM WILL
BRING SCATTERED SHOWERS AND THUNDERSTORMS AND POSSIBLE MVFR
CONDITIONS FRIDAY NIGHT INTO SATURDAY.
VFR WEATHER SHOULD RETURN FOR SUNDAY AND MONDAY UNDER HIGH PRESSURE.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
15/14
Hazardous weather outlook, Jul 30, 3:55 AM EST, 12 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 AM EDT WED JUL 30 2008
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-310900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
455 AM EDT WED JUL 30 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 30, 12:33 PM EST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
133 PM EDT WED JUL 30 2008
MDZ001-PAZ031-032-WVZ021>023-301830-
FAYETTE PA-GARRETT MD-GREENE PA-MARION WV-MONONGALIA WV-PRESTON WV-
133 PM EDT WED JUL 30 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...FAYETTE...GREENE...MARION...PRESTON AND MONONGALIA...
AT 129 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HOPWOOD TO
5 MILES NORTHEAST OF CHEAT NECK TO 2 MILES SOUTHEAST OF
MCCURDYVILLE...MOVING EAST AT 35 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CHALKHILL...ELLIOTTSVILLE...FARMINGTON...HOPWOOD...MARKLEYSBURG...
OHIOPYLE...YOUNGSTOWN...AMEND...BETHELBORO...BIDWELL...
BROWNFIELD...CHADVILLE...CLAYFORD...COLLIER.
HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 INCHES PER HOUR MAY BE
EXPECTED WITH THESE STORMS. IN ADDITION...SOME SMALL HAIL IS
POSSIBLE ALONG WITH WIND GUSTS TO 35 TO 45 MPH. FURTHER
STRENGTHENING TO SEVERE LEVELS IS POSSIBLE DURING THE NEXT HOUR.
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
15
Special weather statement, Jul 30, 1:29 PM EST, 3 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
229 PM EDT WED JUL 30 2008
MDZ001-WVZ023-041-301930-
GARRETT MD-PRESTON WV-TUCKER WV-
229 PM EDT WED JUL 30 2008
...THUNDERSTORMS...
THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
GARRETT...TUCKER AND PRESTON...
AT 225 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF
VALLEY POINT...MOVING SOUTHEAST AT 32 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ACCIDENT...ALTAMONT...BETHEL...BIG RUN STATE PARK...BITTINGER...
BLOOMING ROSE...BLOOMINGTON...BRADSHAW...CRELLIN...DEEP CREEK LAKE
STATE PARK...DEER PARK...EAST VINDEX...ELDER HILL...ENGLE MILL AND
FAIRVIEW
HEAVY RAINFALL AT THE RATE OF APPROXIMATELY 2 TO 3 INCHES PER HOUR
MAY BE EXPECTED WITH THESE STORMS. IN ADDITION...SOME SMALL HAIL IS
POSSIBLE ALONG WITH WIND GUSTS TO 35 TO 45 MPH. FURTHER
STRENGTHENING TO SEVERE LEVELS IS POSSIBLE DURING THE NEXT HOUR.
MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
15
Special weather statement, Jul 30, 2:51 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
351 PM EDT WED JUL 30 2008
PAZ022-302015-
ARMSTRONG PA-
351 PM EDT WED JUL 30 2008
...AREA OF STRONG THUNDERSTORMS...
AN AREAS OF STRONG THUNDERSTORMS IS MOVING THROUGH SOUTHERN
ARMSTRONG COUNTY...
AT 344 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTHWEST OF FORD CITY...OR
ABOUT 5 MILES NORTHEAST OF FREEPORT...MOVING EAST AT 24 MPH.
THESE STORMS WILL PRODUCE HEAVY DOWNPOURS...HAIL AND WIND GUSTS TO
30 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
CROOKED CREEK LAKE PARK...FORD CITY...KITTANNING...
BOGGSVILLE...CADOGAN...AND DOCK HOLLOW
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Jul 30, 3:37 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
437 PM EDT WED JUL 30 2008
PAZ021-030-302115-
ALLEGHENY PA-WESTMORELAND PA-
437 PM EDT WED JUL 30 2008
THUNDERSTORMS MOVING THROUGH ALLEGHENY AND WESTMORELAND COUNTIES...
AT 435 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS WITH HEAVY DOWNPOURS ALONG A LINE EXTENDING
FROM NEAR FRANKLIN PARK TO MONESSEN...MOVING EAST AT 30 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
ALLISON PARK...BALDWIN...BESSEMER...BETHEL PARK...CARNEGIE...
DELMONT...DOWNTOWN PITTSBURGH...ELIZABETH BORO...FOX CHAPEL...
GIBSONIA...GREENSBURG...IRWIN AND JEANNETTE.
UP TO ONE INCH OF RAIN COULD FALL IN A SHORT PERIOD OF TIME CAUSING
WATER TO POND ON ROADS. THIS INCLUDES THE PARKWAYS EAST AND WEST,
INTERSTATES 79 AND 279, AND THE TURNPIKE.
Special weather statement, Jul 30, 4:14 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
514 PM EDT WED JUL 30 2008
PAZ021>023-030-302200-
ALLEGHENY PA-ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-
514 PM EDT WED JUL 30 2008
...THUNDERSTORMS MOVING FROM ALLEGHENY INTO ARMSTRONG...WESTMORELAND
AND INDIANA COUNTIES...
AT 514 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS WITH HEAVY DOWNPOURS ALONG A LINE EXTENDING
FROM NEAR NATRONA HEIGHTS TO JUST EAST OF PERRYOPOLIS...MOVING EAST
AT 30 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
APOLLO...BLAIRSVILLE...CROOKED CREEK LAKE PARK...DARLINGTON...
DELMONT...DERRY...DONEGAL...ELDERTON...FRANKLIN...FREEPORT...
GREENSBURG...IRWIN...JEANNETTE...LATROBE AND NEW KENSINGTON...AND
CAMP JO ANN
UP TO ONE INCH OF RAIN COULD FALL IN A SHORT PERIOD OF TIME CAUSING
WATER TO POND ON ROADS. THIS INCLUDES THE PARKWAY EAST, TURNPIKE,
ROUTE 22 AND ROUTE 66.
Local storm report, Jul 30, 4:15 PM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
515 PM EDT WED JUL 30 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 NE MASONTOWN 39.87N 79.88W
07/30/2008 E0.75 INCH FAYETTE PA PUBLIC
&&
RKANETornado, Preston
- When
- July 30, 4:36 PM EST to 4:43 PM EST
- Where
- Preston County, 1.38 mi N of Glade Farms to 2.91 mi ESE of Glade Farms
- Rating
- EF0
- Path length
- 3.51 mi
- Path width
- 100 yd
- Continued into
- Garrett, Md (PBZ)
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 39.720, -79.530
This was segment 2 of a 3 segment tornado that originated in Fayette county Pennsylvania and continued into Garrett county Maryland. This EF0 tornado entered Preston county from Fayette county Pennsylvania about one and one half miles north of Glade Farms, West Virginia, and exited the county almost 3 miles east southeast of Glade Farms, West Virginia and continued into Garrett county Maryland. This tornado was 100 yards wide at its greatest width and had a path length over 3 miles. Damage was to 2 barns, an out building, and some minor damage to 5 homes including fallen trees on homes, as well siding and roof damage. Maximum sustained winds were estimated at 75 MPH.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in North Dakota, July 30 to 31, 2008$295,000 · 2.5 in hail · 36 events
- Tornado in Maryland, July 30, 2008$500,000 · EF0 · 1 event
- Damaging Winds in Kentucky, July 30, 20081 injured · $76,000 · 60 kt wind · 8 events
- Hail and Damaging Winds in Texas, July 30 to 31, 20081 injured · $48,000 · 52 kt wind · 9 events
- Damaging Wind and Lightning Strike in Kentucky, July 30, 2008$60,000 · 52 kt wind · 2 events
- Tornado and Hail in Pennsylvania, July 30, 2008$55,000 · EF0 · 3 events
- Damaging Wind and Lightning Strike in Indiana, July 30, 2008$15,000 · 50 kt wind · 2 events
- Damaging Winds in Maryland, July 30, 2008$13,000 · 50 kt wind · 3 events
- Damaging Winds in Tennessee, July 30, 200855 kt wind · 8 events
- Damaging Winds in North Carolina, July 30, 200861 kt wind · 6 events
- Hail in South Dakota, July 30, 20082 in hail · 5 events
- Hail and Damaging Winds in Oklahoma, July 30, 2008$6,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117146.